Kentucky, 2007

Damaging Winds in Kentucky, July 17, 2007

July 17, 2007 · NWS LMK · 6 events in 4 counties and zones

A frontal boundary over the lower Ohio Valley set off a couple rounds of severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A frontal boundary over the lower Ohio Valley set off a couple rounds of severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 9:30 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 9:30 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 AM EDT TUE JUL 17 2007

.MORNING UPDATE...

A CHALLENGING FORECAST IN TERMS OF HOW AFTERNOON CONVECTION WILL
EVOLVE. MORNING FORECAST AND ACARS SOUNDINGS SHOW WEAKLY UNSTABLE
LAPSE RATES WITH LITTLE OR NO CAP. THERE SHOULD BE LITTLE INHIBITION
TO CONVECTION LATER TODAY. THE PROBLEM RESIDES IN THE THE INITIAL
TRIGGERING OF STORMS IN THE FIRST PLACE. PRECIPITATION FROM THE
REMNENTS OF AN EARLIER MCS ACROSS INDIANA IS ERODING AS IT
APPROACHES OUR CWA ACROSS SOUTHERN INDIANA. IS POSSIBLE THAT SOME
LIGHT SHOWERS WILL MAKE IT INTO OUR NORTHERN TIER OF COUNTIES BY
LATE MORNING. INITIALLY...THESE SHOWERS WILL BE QUITE LIGHT...BUT
HAVE AMENDED FORECAST TO INCREASE POPS TO 50% ACROSS OUR NORTH.
INCREASED CLOUDINESS WILL LOWER HIGHS ACROSS THE NORTH INTO THE MID
80S.

CONVECTIVE INITIATION THIS AFTERNOON MAY OCCUR IN TWO LOCATIONS. THE
FIRST MAY BEGIN ACROSS OUR SOUTHEASTERN COUNTIES AND THE HIGHER
TERRAIN OF EASTERN KENTUCKY. DEEPER MOISTURE RESIDES THERE...AND
THERE HAS BEEN SOME RECENT MID-LEVEL CU DEVELOPMENT. THE OTHER MAY
INVOLVE SOME SORT OF A BOUNDARY LEFT BY THE DECAYING MCS. HAVE
AMENDED FORECAST TO MENTION SCATTERED CONVECTION THIS AFTERNOON. JSD

.SHORT TERM (TODAY AND TONIGHT)...

A BROAD UPPER LEVEL TROUGH WILL REMAIN PARKED ACROSS THE GREAT LAKES
AND UPPER OHIO VALLEY FOR THIS FORECAST PERIOD. WE WILL SEE RISING
HEIGHTS TODAY (WARMER TEMPERATURES) AS A JET MAX MOVES UP THE EAST
SIDE OF THE TROUGH. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON
THE LARGE SCALE SYNOPTIC PATTERN BUT DIFFER ON SHORT WAVE ENERGY
MOVING THROUGH THE UPPER LEVEL FLOW. 00Z BUFKIT SOUNDINGS INDICATE A
MARGINALLY UNSTABLE LATE AFTERNOON ATMOSPHERE SO I DONT SEE ANY
AREA WHERE THUNDERSTORMS WILL BE MORE LIKELY THAN OTHERS SO WE WILL
GO WITH LOW CHANCE POPS THIS AFTERNOON ACROSS ALL THE FORECAST AREA.
WE WILL HOLD ONTO LOW CHANCE OR ISOLATED POPS TONIGHT OVER THE
NORTH... CLOSER TO A STATIONARY FRONT LOCATED ACROSS CENTRAL
ILLINOIS AND INDIANA.

CONVECTIVE COMPLEX MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS THIS
MORNING SHOULD REMAIN NORTH OF THE FORECAST AREA BASED ON MID LEVEL
FLOW FORECASTS. --JA

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

SOME MODEL DIFFERENCES IN PRECIP TIMING AND LOCATION...SO FOLLOWED A
BLEND OF THE ENSEMBLES AND OPERATIONAL GFS FOR THE EXTENDED.

WEDNESDAY-THURSDAY...

THE ROCKY MOUNTAIN RIDGE AND HUDSON BAY TROUGH PATTERN AMPLIFIES
DURING THIS TIME FRAME...PUTTING THE CWA UNDER A GOOD NWRLY FLOW
ALOFT. A QUASI-STATIONARY FRONT EXTENDS EASTWARD FROM LOW PRESSURE
OVER THE DAKOTAS...AND THIS BOUNDARY WILL COME INCREASING CLOSER
DURING THIS TIME FRAME.

WITH A SFC HIGH OFF THE SERN CONUS...GULF MOISTURE WILL POOL
NORTHWARD AND PULSE CONVECTION SHOULD BE THE RULE WEDNESDAY AFTN-EVE
AND PERHAPS AGAIN ON THURSDAY. GIVEN THE PRECIP COVERAGE OVER THE
PAST COUPLE OF DAYS...BUMPED UP POPS TO 40 FOR THE BEST CHANCE OF
PRECIP. SINCE NO FORCING MECHANISM IS AROUND WED...WENT WITH HIGHEST
POPS OVER THE EAST. FOR THURSDAY...WENT WITH THE HIGHEST POPS NORTH
CLOSER TO APPROACHING COLD FRONT.

MOST OF THE PRECIP WILL BE DIURNAL...HOWEVER UNDER THE NW FLOW...MAY
HAVE AN MCS DIVE SEWD TOWARD THE REGION EARLY WED MORNING. BEST
CHANCE OF THIS WOULD BE ACROSS OUR INDIANA COUNTIES AND NRN
BLUEGRASS COUNTIES WITH DAMAGING WINDS BEING POSSIBLE IF IT REACHES
THE CWA.

TEMPS DURING THIS PERIOD WILL BE HOT...WITH LOW 90S POSSIBLE FOR
HIGHS BOTH DAYS...AND THE OVERNIGHT PERIODS FEELING MUGGY WITH LOWS
AROUND 70 AND DEWPOINTS IN THE 60S. GUSTY SOUTHWEST WINDS WILL BE
POSSIBLE ON THURSDAY AHEAD OF THE FRONT.

THURSDAY NIGHT-FRIDAY NIGHT...

BY THURSDAY EVENING...THE COLD FRONT SHOULD BE NEARING OUR NRN CWA
BORDER. WITH HIGH LIKELY POPS IN THE MEX GUIDANCE...AND LOW LIKELY
POPS IN THE ENSEMBLES...BUMPED UP POPS THURSDAY NIGHT TO LOW LIKELY
POPS. NAM IS MUCH SLOWER ON FRONTAL BOUNDARY MOVEMENT...SO DELAYED
THE FROPA A BIT...BUT STILL TRENDED TOWARD THE FASTER GFS...WHICH
HAS THE FRONT THROUGH AND ALL PRECIP ENDING BY FRIDAY EVENING. SOME
OF THE STORMS WITH THE FRONT COULD BE STRONG-SEVERE WITH MORE
DYNAMICS INVOLVED. ALSO BUMPED UP POPS ON FRIDAY TO HIGH CHANCE
SOUTH...AND JUST A SLIGHT CHANCE NORTH. HAVE ALL PRECIP ENDING BY
00Z SATURDAY.

AL

SATURDAY-MONDAY...

SURFACE HIGH PRESSURE WILL DIVE SOUTH FROM THE GREAT LAKES LATE
FRIDAY AND WILL DOMINATE THE REGION THRU EARLY NEXT WEEK...AS THE
UPPER LEVEL TROUGH/CUT-OFF WILL START TO DRIFT OFF TO THE EAST BY
MONDAY. TEMPS WILL BE BELOW NORMAL FRIDAY AND SATURDAY WITH THE NW
FLOW...AND MUCH DRIER AIR WILL BE IN PLACE. A SLOW RETURN TO MORE
SEASONAL DEWPOINTS AND TEMPS LATE INTO THE WEEKEND AND EARLY NEXT
WEEK IS EXPECTED.

SCHOTT

&&

.AVIATION (12Z TAFS)...

THE CONCERN THIS MORNING ARE THE BIG CONVECTIVE SYSTEMS DROPPING
THROUGH IOWA AND ILLINOIS. THE MID LEVEL FLOW WOULD INDICATE THAT
THEY WILL STAY JUST NORTH OF THE SDF AND LEX TAF SITES AND THIS IS
HOW WE WILL PLAN THE CURRENT FORECASTS. WE EXPECT AFTERNOON
CONVECTION TO BE 30% OR LESS AND AT THIS TIME WILL MENTION ONLY CB
IN THE TAFS.  --JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 17, 10:30 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT TUE JUL 17 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT (1030 AM CDT) TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA. SOME STORMS THIS AFTERNOON MAY BE
STRONG...WITH GUSTY WINDS AND LOCALIZED HEAVY RAINFALL. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT NORTH OF THE WESTERN
KENTUCKY AND BLUEGRASS PARKWAYS AS A COOL FRONT REMAINS NEARLY
STATIONARY ACROSS CENTRAL ILLINOIS AND INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EARLY MORNING THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS SOUTHERN
INDIANA AND FAR NORTHERN KENTUCKY. AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED TO REDEVELOP UNDER THE MOIST AND
UNSTABLE AIRMASS IN PLACE. STRONG WINDS...HEAVY RAINFALL AND
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

A BETTER CHANCE FOR THUNDERSTORMS EXISTS THURSDAY THROUGH FRIDAY
ACROSS THE REGION AS A COLD FRONT APPROACHES FROM THE NORTH. STRONG
STORMS WILL BE POSSIBLE OUT AHEAD OF THE FRONT ON THURSDAY...WHILE A
FEW SEVERE STORMS MAY OCCUR ALONG THE FRONT THURSDAY NIGHT...MAINLY
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY AFTER SUNSET. DAMAGING
WIND GUSTS...HAIL...HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY EVENING INTO EARLY
FRIDAY MORNING.

JSD

In the hours before

Special weather statement, Jul 17, 11:19 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1219 PM EDT TUE JUL 17 2007

KYZ036-037-041>043-048-049-171645-
BOURBON-CLARK-FAYETTE-HARRISON-JESSAMINE-NICHOLAS-SCOTT-
1219 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN BLUEGRASS...

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM
CYNTHIANA TO WINCHESTER...MOVING EAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40
TO 45 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL AFFECT THE FOLLOWING
TOWNS...WINCHESTER...CARLISLE...LEXINGTON...CYNTHIANA...AND
SURROUNDING LOCATIONS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Jul 17, 11:56 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EDT TUE JUL 17 2007

KYZ034-035-038-171730-
FRANKLIN-SHELBY-SPENCER-
1256 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS DEVELOPING OVER NORTH-CENTRAL KENTUCKY...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER SHELBY...SPENCER...AND FRANKLIN
COUNTIES...AND MOVING EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL AFFECT THE TOWNS OF
SHELBYVILLE...TAYLORSVILLE...FRANKFORT AND SURROUNDING COMMUNITIES.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 17, 12:06 PM EST
Where
Clark County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.980, -84.180

Thunderstorm Wind, Fayette

When
July 17, 1:30 PM EST
Where
Fayette County, 6 mi SW of Lexington
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.989, -84.578

Thunderstorm winds damaged a garage door.

Thunderstorm Wind, Fayette

When
July 17, 1:33 PM EST
Where
Fayette County, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -84.500

Thunderstorm Wind, Fayette

When
July 17, 1:35 PM EST
Where
Fayette County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.050, -84.500

Thunderstorm Wind, Scott

When
July 17, 5:34 PM EST
Where
Scott County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -84.550

Thunderstorm Wind, Nicholas

When
July 17, 5:59 PM EST
Where
Nicholas County, Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.320, -84.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40897, 40898, 40902, 40899, 40900, 40901.